Hail, Adair
- When
- June 25, 5:16 PM CST
- Where
- Adair County, 1.38 mi S of Gradyville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.060, -85.420
A report of nickel size hail was received by the public.
A very warm and unstable air mass brought a few rounds of severe thunderstorms to central Kentucky, starting during the evening hours Thursday June 25th. Isolated storms developed first, producing some sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A very warm and unstable air mass brought a few rounds of severe thunderstorms to central Kentucky, starting during the evening hours Thursday June 25th. Isolated storms developed first, producing some sporadic wind damage. Then later that night, a complex of organized storms brought damaging winds, large hail and flash flooding during the early morning hours June 26th. Later that same afternoon, a strong surface low pressure moved across central Kentucky and brought another round of severe storms with damaging winds, large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 25, 5:07 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 707 PM EDT Thu Jun 25 2015 ...Forecast Update... Issued at 707 PM EDT Thu Jun 25 2015 Severe Thunderstorm Watch number 354 is in effect until 1 AM EDT/Midnight CDT. Two areas of concern for the moment. Scattered storms have developed along residual outflow just south of an E-town to Somerset KY line. These storms are in an environment characterized by 3000-4000 J/KG of MLCAPE and marginal effective shear values in the 30-35 knot range. Expect storms to vary between pulse and semi-organized in the marginal shear environment, however will still be capable of localized damaging winds, excessive cloud to ground lightning, and perhaps an instance or two of marginally severe hail. Brief heavy downpours will accompany any t-storm. Will also watch upstream where a larger cluster of storms is organizing near St. Louis and will gradually head toward our CWA later this evening. Confidence is low on how strong storms will be when they arrive, however given the amount of instability in place feel there will be at least some lingering severe threat. .SHORT TERM (Now through Friday Night)... Issued at 315 PM EDT Thu Jun 25 2015 ...Multiple rounds of storms expected with severe potential this evening and again Fri evening... Complex forecast with limited confidence as multiple convective complexes are likely to affect the Ohio Valley through Friday night. Earlier MCS pushed an outflow boundary as far south as the Bluegrass Parkway by late morning, but SW flow has largely washed out that boundary. Clouds thinned quickly enough over west-central Kentucky that the atmosphere has recovered fairly well, and at 18Z moisture convergence, dewpoint gradient, and even a weak pressure trof suggest that the effective boundary is very near Interstate 64. However, AMDAR soundings show a weakening but still strong inversion between 900-800 mb so there is no convection yet. As we progress into the evening, the inversion should finally weaken enough to fire convection by 21-22Z. Mid-level winds near 40 kt will provide decent speed shear for this time of the summer, so the main threat will be damaging winds. However, all severe weather modes remain in play. Southward extent of precip chances and strong/severe threat may be a bit conservative yet, but the greatest potential for severe weather is in north central Kentucky. This convection should diminish by around midnight, perhaps even sooner if cold pool processes take over. Another MCS will dive at us from the northwest, and should be arriving to find a less favorable environment by daybreak Fri. Look for another lull either side of midday Fri as low-level inflow weakens. Renewed severe threat develops in the heat of the afternoon. Likely/categorical POPs Fri afternoon into Fri evening as the cold front pushes through. Poorly defined surface low will ride ENE along the front late Friday, and if a tighter closed low can interact with the boundary and juicy atmosphere, SVR wind/hail potential is decent and there will even be a non-zero tornado potential. Tricky max temp forecast as it is dependent on how much daytime convection develops. Will continue to ride just above climo in the upper 80s most spots. .LONG TERM (Saturday through Thursday)... Issued at 315 PM EDT Thu Jun 25 2015 Saturday... Cold front will be exiting our CWA to the east on Saturday morning, and amplified trough will be firmly established over the eastern CONUS. Expect lingering scattered showers and perhaps a rumble of thunder mainly east of I-65 with steep low and mid lapse rates, and what looks to be another shortwave embedded within the parent trough. Freezing levels will be quite low by Sat evening, so can't rule out some very small hail with any iso to widely scattered (20-30% coverage) shower. Highs will struggle under this much cooler airmass as temps only top out in the low and mid 70s east to mid and perhaps upper 70s west. Saturday Night through Sunday Evening... Surface high becomes more established Saturday night, with dry NW flow aloft in place. With dew points falling well into the 50s and decent radiational cooling conditions, below normal temperatures are in store. Expect most readings in the mid and upper 50s. Dry weather continues Sunday under the same pattern with warmer highs mostly in the 75 to 80 range. Early Monday Morning through Tuesday Night... As we move into the new work week, NW flow aloft looks to dominate the pattern as several disturbances move through the flow. This will keep an active period of showers and t-storms with reinforcing shots of cooler air each time. The first of these waves will dig across the upper Midwest and into the lower Great Lakes by Monday afternoon. Scattered showers and storms ahead of the associated surface low and cold front could arrive as early as the pre-dawn hours across southern IN on Monday. Scattered coverage is then expected to work SE across the CWA ahead of the front through the day. Isolated to widely scattered activity will linger into the late evening mainly across the southern CWA. Highs around 80 and lows in the 60s are expected. Main trough axis should be working eastward on Tuesday with main focus for continue Iso to Sct coverage focused across our SE CWA. Expect mostly dry Tuesday night. Temps will be a bit warmer in the upper 70s and low 80s Tuesday with slightly milder lows Tuesday night in the mid 60s. Wednesday through Thursday... Upper flow becomes more zonal through mid week supporting a moderation of temperatures back more solidly into the 80s. Precipitation chance confidence is quite low as timing of individual perturbations and the placement of a boundary nearly parallel to the upper flow will be key during this time. Will keep mention in the chance range (30-50%). && .AVIATION (18Z TAF Update)... Issued at 120 PM EDT Thu Jun 25 2015 VFR conditions and light south winds, with mainly mid/high debris clouds from earlier MCS. Low-confidence forecast in terms of late afternoon/evening convection, as placement is quite uncertain even though confidence is high that something will happen...somewhere. Outflow boundary is closest to LEX, but as clouds continue to thin there is still potential for the residual boundary over southern Indiana to be the effective boundary later this afternoon. That being said, will likely stick with the earlier theme of VCTS for late afternoon/evening, and then a lull with mid-level debris overnight. Hi-res models show potential for another MCS rolling in from the NW around daybreak Friday, but again in a weakening state especially if we are worked over this evening. Will likely introduce another period of at least VCSH during the morning hours. Best chances will be at SDF and LEX. Brief MVFR conditions, perhaps even IFR visibilities, will be possible if stronger convection makes a direct impact. However, the operative word is brief, and confidence in the timing is too low to include it. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........BJS Short Term.....RAS Long Term......BJS Aviation.......RAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 339 PM EDT THU JUN 25 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-261945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 339 PM EDT THU JUN 25 2015 /239 PM CDT THU JUN 25 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS COULD PRODUCE STRONG TO LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FORECAST TO MOVE SOUTHEAST THROUGH THE REGION LATE FRIDAY AND FRIDAY NIGHT AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL... AND VERY HEAVY RAIN. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RAS/BJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 433 PM CDT THU JUN 25 2015 KYZ024-252205- BRECKINRIDGE KY- 433 PM CDT THU JUN 25 2015 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDINSBURG...AND MOVING EAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS STORM. MAINLY RURAL AREAS OF CENTRAL BRECKINRIDGE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3782 8623 3768 8635 3781 8654 3789 8652 TIME...MOT...LOC 2133Z 282DEG 18KT 3781 8641 ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM CDT THU JUN 25 2015
KYZ064>066-076>078-252310-
ADAIR KY-CASEY KY-GREEN KY-METCALF KY-RUSSELL KY-TAYLOR KY-
526 PM CDT THU JUN 25 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBIA...AND MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40
MPH...ARE EXPECTED WITH THIS STORM.
MAINLY RURAL AREAS OF CENTRAL ADAIR...NORTHERN METCALFE...NORTHERN
RUSSELL...SOUTHEASTERN GREEN...SOUTHERN CASEY AND SOUTHERN TAYLOR
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3708 8562 3727 8555 3716 8484 3712 8490
3705 8490 3699 8483 3695 8490 3696 8494
3694 8496
TIME...MOT...LOC 2227Z 283DEG 36KT 3713 8520
ZTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM CDT THU JUN 25 2015
KYZ023-024-026-027-252320-
BRECKINRIDGE KY-GRAYSON KY-HANCOCK KY-OHIO KY-
549 PM CDT THU JUN 25 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF HARDINSBURG...AND MOVING
SOUTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.
MAINLY RURAL AREAS OF NORTHEASTERN OHIO...NORTHWESTERN GRAYSON...
SOUTHEASTERN HANCOCK AND SOUTHWESTERN BRECKINRIDGE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3774 8671 3760 8627 3758 8627 3745 8639
3762 8676
TIME...MOT...LOC 2249Z 297DEG 26KT 3760 8652
ZTThe Louisville radar (KLVX), 112 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
42 thunderstorm wind, 4 hail, 4 flash flood, 3 heavy rain, 1 lightning. Local standard time, as filed.
A report of nickel size hail was received by the public.
A trained spotter reported ponding on roadways due to torrential rainfall. The spotter also indicated that very small hail fell and winds were observed to be around 30 mph.
The Adair County emergency manager reported ponding on roadways.
An amateur radio operator reported wind damage due to severe thunderstorm winds. The winds were estimated to be around 70 mph and resulted in damage to a carport along with roof damage.
A Kentucky department of highways official reported to the NWS that a large tree was blown down over a roadway.
A trained spotter reported to the NWS penny size hail and also wind gusts between 45 and 50 mph due to strong thunderstorms.
A broadcast meteorologist relayed a report to the NWS that four people were rescued from a vehicle due to high water from torrential rainfall.
A broadcast meteorologist relayed a report to the NWS of a house struck by lightning. There were no injuries.
A Kentucky state official reported to the NWS that a powerline was down due to severe thunderstorm winds.
According to a public report, several large trees were down due to severe thunderstorm winds.
A public report was received of 1.1 inches that fell in 25 minutes.
A law enforcement official reported a large tree was blown down due to severe thunderstorm winds.
A Kentucky state official reported to the NWS that trees were down due to severe thunderstorm winds.
A law enforcement official reported a large tree was blown down due to severe thunderstorm winds.
A law enforcement official reported a large tree was down on Montgomery Court due to severe thunderstorm winds.
According to a public report, trees were down across the area due to severe thunderstorm winds.
A Kentucky state official reported that high water was flowing over Paint Lick road.
A Kentucky state official reported that there was sporadic flash flooding around town.
A Kentucky state official reported trees down in the area.
The Lincoln County emergency manager reported several trees blocking the road due to severe thunderstorm winds.
A law enforcement official reported that a large tree was down on Little Clifty Creek Road due to severe thunderstorm winds.
A law enforcement official reported a large tree was blown down.
A law enforcement official reported that because of torrential rainfall and high water, Sad Road was flooded.
An employee at Harris Grocery reported two trees down due to severe thunderstorm winds. One large tree had to be removed from the roadway. Also, 1 inch diameter hail was observed during the thunderstorm.
A law enforcement official reported trees down on power lines on Highway 136.
A Kentucky state official reported to the NWS that several trees had to be removed from the roadway on Zion Church Road and Old Leitchfield Road.
Officials with the Kentucky Mesonet reported several trees down due to severe thunderstorm winds near the WKU FARM Mesonet station.
A broadcast meteorologist relayed a report of structural damage to a building because of severe thunderstorm winds. This resulted in several vehicles damaged.
A report of 1 inch hail was relayed by the public.
A law enforcement official reported to the NWS that several trees were down near Dry Fork.
An airplane pilot reported to the NWS 1 inch in diameter hail fell. The pilot also indicated that high winds were observed.
The Hart County emergency manager reported 5 trees down at the intersection of Highways 677 and 218 due to severe thunderstorm winds.
A Kentucky state official reported to the NWS that several trees fell and were blocking a roadway near the intersection of Gotts Hydro Road and Oakland Flat Rock Road.
A law enforcement official reported a tree down on Old Highway 144.
A Kentucky state official reported trees down in the area due to severe thunderstorm winds.
The Meade County emergency manager reported power lines down on Saint Martin Road near Flaherty.
The Meade County emergency manager reported that power lines were down on Rock Ridge Road due to severe thunderstorm winds.
The Meade County emergency manager reported trees down on Dewy Street in Muldraugh.
A trained spotter reported to the NWS that a large tree fell down on Dearing Woods Road due to severe thunderstorm winds.
The ASOS at the Louisville International Airport measured a peak wind gust of 50 knots.
A Kentucky state official reported that thees were down along Highway 775.
The Spencer County dispatch center reported dozens of trees down across the entire county due to severe thunderstorm winds.
The public relayed a report of a large Hickory tree down along Harrods Creek Road.
The public relayed a report to the NWS of a large cedar tree down across Clark Station Road.
A broadcast meteorologist relayed a report that numerous trees were down in Shelby County. Some of the downed trees blocked roads in the area and one tree fell on a house, briefly trapping the individuals inside. No injuries were reported.
A report was received by the public that State Road 53 in Shelbyville had numerous trees down.
A Kentucky department of highways official reported that a tree was down on Adams Road north of Franklin.
A trained spotter reported several trees down on River Bend Road and was confirmed with pictures sent to the NWS.
The Harrison County emergency manager reported that severe thunderstorm winds destroyed an outbuilding with the debris blown into a nearby house. This damaged the house siding as well.
A law enforcement official reported that several trees were down across eastern Bourbon County due to severe thunderstorm winds. Social media pictures confirmed these reports as well.
A law enforcement official reported to the NWS that numerous trees were down across Harrison County. Social media pictures taken by the public confirmed these reports as well.
The Nicholas County emergency manager reported trees down in the area due to severe thunderstorm winds.
The Nicholas County emergency manager reported trees down in the area due to severe thunderstorm winds.
A picture of a large tree down was relayed to the NWS by the public via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576539, 576544, 576543, 576547, 576553, 576540, 576534, 576930, 576548, 576552, 576546, 576555, 576549, 576556, 576557, 576550, 576536, 576537, 576551, 576953, 576951, 576554, 576538, 576952, 576558, 576949, 576559, 576563, 576541, 576941, 576542, 576948, 576947, 576932, 576560, 576934, 576933, 576935, 576950, 576561, and more.